MAUDE Adverse Event Report: ARTHREX, INC. CLAV FRAC PLT,CENTRAL THIRD,RT,SS; PLATE, FIXATION, BONE

ARTHREX, INC. CLAV FRAC PLT,CENTRAL THIRD,RT,SS; PLATE, FIXATION, BONE
Model Number CLAV FRAC PLT,CENTRAL THIRD,RT,SS
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994)
Date of Event 01/21/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The contribution of the device to the reported event could not be determined as the device was not returned for evaluation.The root cause of the event could not be determined from the information available and without device evaluation.
 
Event or Problem Description
It was reported that a patient had undergone a total knee replacement and a week later on (b)(6) 2019 the patient states he got up during the night and blacked out (possibly due to medication being taken as a result of his knee replacement procedure) causing him to fall which caused a fractured clavicle.The patient underwent a surgery on (b)(6) 2019 during which an arthrex clavicle plate ar-2652cr (lot 5261748) and 7 screws (ar-8835l-14 (qty 2), ar-8835l-16 (qty 2), ar-8835-14 (qty 1) and ar-8835-16 (qty 2)) were implanted.The patient reported that he was not experiencing any pain after the surgery until approximately 4 weeks post op when he began to experience pain in the surgical area which he reported was about a 3-4 out of 10.The patient had a planned follow up appointment with the surgeon scheduled for (b)(6) 2020 so he chose to wait until the follow up to discuss with surgeon.The day before his appointment he began experiencing shooting pain at a level of 9 out of 10.At the (b)(6) follow up appointment x-rays were taken which showed the screws in place but the clavicle plate appeared to be shaped like a v.This (b)(6) x-ray was compared to the original post-op x-ray and it was determined that the plate had bent/ broken post op.The bend/ brake was located immediately over the original fracture site.The patient underwent a revision surgery on (b)(6) 2020 during which the original arthrex clavicle plate and screws were explanted.The plate and screws have been returned to arthrex for device evaluation.
 
Additional Manufacturer Narrative
Complaint confirmed, the plate broke in two near the middle oblong hole.Evaluation shows the plate was bent about 30 degrees before breaking.Likely causes include not following proper surgical technique, repeated bending of the plate at the same location or by creating excessive acute angles that may potentially lead to plate fatigue, failure, and/or breakage in situ, post-op non-compliance prior to full bone healing, non-union of the clavicle.

Brand Name
CLAV FRAC PLT,CENTRAL THIRD,RT,SS
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
MDR Report Key9717451
Report Number1220246-2020-01666
Device Sequence Number16234796
Product Code HRS
UDI-Device Identifier00888867027435
UDI-Public00888867027435
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K143139
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2020
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial,Followup
Report Date (Section B) 03/23/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberCLAV FRAC PLT,CENTRAL THIRD,RT,SS
Device Catalogue NumberAR-2652CR
Device Lot Number5261748
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 01/21/2020
Supplement Date Received by Manufacturer01/21/2020
Initial Report FDA Received Date02/17/2020
Supplement Report FDA Received Date03/23/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
AR-8835-14 (QTY 1); AR-8835-16 (QTY 2); AR-8835L-14 (QTY2); AR-8835L-16 (QTY 2)
Outcome Attributed to Adverse Event Other;
Patient Age70 YR